Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 80, NWS Lake Charles, LA

May 28, 20244 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 28, 2024, 2:47 PM CDT for 4 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2024, 2:47 PM CDT (19:47 UTC)
Expired
May 28, 2024, 6:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 132 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4311 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.8
Supercell composite
-4.3

Open this sounding in Storm Lab

The text

As transmitted.

331 
WGUS54 KLCH 281947
FFWLCH
LAC045-055-099-113-282300-
/O.NEW.KLCH.FF.W.0080.240528T1947Z-240528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
247 PM CDT Tue May 28 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Iberia Parish in south central Louisiana...
  Southeastern Lafayette Parish in south central Louisiana...
  West Central St. Martin Parish in south central Louisiana...
  Northeastern Vermilion Parish in southwestern Louisiana...

* Until 600 PM CDT.

* At 247 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2.5 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, New Iberia, Abbeville, St. Martinville, Jeanerette, 
  Broussard, Youngsville, Erath, Delcambre, Maurice, Loreauville, 
  Acadiana Regional Airport, Coteau, Cade, Jefferson Island, Lydia 
  and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3013 9212 3015 9195 3014 9184 3006 9173
      2995 9167 2991 9166 2990 9166 2988 9168
      2986 9170 2991 9193 3001 9218

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:48 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 28, 12:48 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1248 PM CDT Tue May 28 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday night)

Wx map shows a weak pressure gradient across the area, with light
south winds along and south of the I-10 corridor, calm further
north. Aloft, a large mid to upper level ridge continues over
Mexico, South Texas, and the Southwest Gulf of Mexico, with a
broad trough over the Central U.S. Temperatures this morning
remain in the upper 70s to lower 80s, with dewpoints in the mid
70s to near 80 across the area. The persistent smoke from Central
America that has spread northward across the Western Gulf of
Mexico and our region is keeping lower visibilities in the 2 to 5
mile range this morning, and likely will continue through
daybreak, with some slow improvement during the day.

For today, expect hot and humid conditions to continue. Afternoon
high temperatures expected to reach the lower to mid 90s, with
maximum heat index values or apparent temperatures ranging from
100 to 107 degrees. This is just below our heat advisory criteria,
thus will not be re-issuing at this time.

The other issue will be the increased chances of showers and
thunderstorms, around 20-30% over Louisiana, 30-40% over Southeast
Texas as a shortwave upper level disturbance within the northwest
flow aloft affects the region. Some of these thunderstorms could
possibly reach severe limits, with damaging winds the primary
weather threat. The Storm Prediction Center has the area from
Alexandria to Lake Charles westward in a Slight Risk (Level 2 of
5) for severe thunderstorms, and points eastward in a Marginal
Risk (Level 1 of 5) for severe thunderstorms. Most of the
activity expected during the afternoon/early evening hours.

For tonight through Thursday night, expect the mid to upper level
trough over the Central and Eastern U.S. to gradually deepen,
eroding the mid to upper level ridge over the Gulf of Mexico.
Expect the surface high pressure ridge over the Northern Gulf of
Mexico to keep moist south to southeast winds over the region.
The increased low level moisture, coupled with the periodic
disturbances within the northwest flow aloft, expected to bring
increased chances of showers and thunderstorms each afternoon.
Expect slightly lower morning lows in the upper 60s to lower 70s,
and daytime highs in the 80s due to the increased afternoon cloud
cover.

08/DML

&&

.LONG TERM...
(Friday through Tuesday)

The long term forecast remains fairly consistent with ridging
building in the west and a surface high over the Great Lakes Region.
We will see a few disturbances track across the region during the
second half of the week, while at the same time a surface boundary
will meander across the region.  This set up will lead to an
interesting dynamic where the relative unstable pattern will be
competing against the stabilizing effect of the ridge. Each
afternoon will have the chance for showers and thunderstorms as
daytime heating will be needed to overcome capping and subsidence
aloft. During each afternoon PoPs will be in the 30 to 50% range.
However, if the ridge is stronger than forecasted or if high clouds
limit day time heating rain chances will drop.

The high pressure to our east will keep a consistent south flow into
the CWA. Dew points will remain stubbornly high in the mid 70s.
Temperatures will be a few degrees higher than typical for this time
of year with highs in the mid to upper 80s and low in the high 60s
to mid 70s. The heat index will peak around 95 each day.

14/Slaughter

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Tue May 28 2024

Showers and storms are currently moving through the area with
impacts to terminals expected late in the afternoon and this
evening. Multiple rounds of activity are expected, with tapering
likely overnight.

&&

.MARINE...
Surface high pressure ridge across the Northern Gulf of Mexico
will result in a persistent, light onshore flow continuing well
into the weekend. Expect isolated to scattered showers and
thunderstorms today through the end of the week.

08/DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  91  70  85  68 /  30  10  60  30
LCH  91  73  85  73 /  50  20  50  40
LFT  94  74  88  75 /  40  30  30  30
BPT  91  73  88  75 /  50  10  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...08
LONG TERM....14
AVIATION...08

In the hours before

Local storm report, May 28, 2:33 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
233 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     Tstm Wnd Dmg     2 SE Beaumont           30.06N 94.13W
05/28/2024                   Jefferson          TX   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&
Local storm report, May 28, 2:34 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
234 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     Tstm Wnd Gst     3 WSW Nederland         29.95N 94.03W
05/28/2024  M62 MPH          Jefferson          TX   ASOS

            ASOS station KBPT Southeast Texas Regional
            Airport.

&&
Special weather statement, May 28, 2:34 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
234 PM CDT Tue May 28 2024

LAZ073-074-TXZ615-616-282000-
West Cameron LA-East Cameron LA-Lower Jefferson TX-
Southern Orange TX-
234 PM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMERON PARISH...
SOUTHERN JEFFERSON AND SOUTHEASTERN ORANGE COUNTIES THROUGH 300 PM
CDT...

At 233 PM CDT, Doppler radar was tracking an outflow boundary
associated with strong thunderstorms along a line extending from 8
miles northwest of Hackberry to 8 miles northeast of High Island.
Movement was southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Port Arthur, Orange, Groves, Port Neches, Bridge City, Cameron, West
Orange, Sabine National Wildlife, Sabine Pass, Johnsons Bayou, Port
Acres, Holly Beach, Hackberry, Sea Rim State Park, Constance Beach,
and Rutherford Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas. A Severe Thunderstorm Watch also remains in
effect until 600 PM CDT for southwestern Louisiana.

&&

LAT...LON 2969 9435 3010 9378 2988 9334 2986 9344
      2981 9336 2982 9335 2984 9326 2974 9305
      2980 9334 2969 9384 2980 9391 2985 9379
      3000 9379 2999 9386 2981 9395 2968 9385
      2967 9405 2956 9435
TIME...MOT...LOC 1933Z 308DEG 41KT 3005 9351 2962 9426

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Tingler
Local storm report, May 28, 2:35 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
235 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     Tstm Wnd Gst     5 S Lake Charles        30.13N 93.22W
05/28/2024  M56 MPH          Calcasieu          LA   ASOS

            ASOS station KLCH Lake Charles.

&&
Special weather statement, May 28, 2:45 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
245 PM CDT Tue May 28 2024

LAZ044-045-152>154-252>254-282015-
Upper Vermilion LA-Lower Iberia LA-Lower Vermilion LA-
Upper Iberia LA-Lafayette LA-Lower St. Mary LA-Upper St. Mary LA-
Upper St. Martin LA-
245 PM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN IBERIA...
SOUTHEASTERN LAFAYETTE...NORTHWESTERN ST. MARY...NORTHEASTERN
VERMILION AND WEST CENTRAL ST. MARTIN PARISHES THROUGH 315 PM CDT...

At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maurice to Sorrel. Movement was southeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lafayette, New Iberia, Abbeville, Scott, Franklin, St. Martinville,
Jeanerette, Avery Island, Broussard, Youngsville, Baldwin, Erath,
Delcambre, Maurice, Loreauville, Lydia, Acadiana Regional Airport,
Jefferson Island, Sorrel, and Coteau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central and southwestern Louisiana.

&&

LAT...LON 2970 9150 2975 9162 2975 9160 2976 9162
      2976 9163 2977 9164 2984 9183 2984 9185
      2998 9219 3023 9212 2995 9147
TIME...MOT...LOC 1945Z 334DEG 8KT 3011 9207 2987 9162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Tingler
Local storm report, May 28, 2:46 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
246 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Tstm Wnd Gst     6 SW Beaumont           30.02N 94.21W
05/28/2024  M73 MPH          Jefferson          TX   Public

            Public reports a measured 73 MPH wind gust
            on a personal Ambient Weather Station.

&&

DJ

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:12 PM CDTSpecial Weather StatementLCHVernon33 min
May 28, 12:31 PM CDTSpecial Weather StatementLCHBeauregard29 min
May 28, 12:57 PM CDTSevere Thunderstorm WarningLCHBeauregard33 min
May 28, 1:00 PM CDTSpecial Weather StatementLCHVernon30 min
May 28, 1:08 PM CDTSpecial Marine WarningLCH37 min
May 28, 1:17 PM CDTSpecial Weather StatementLCHCameron28 min
May 28, 1:23 PM CDTSpecial Weather StatementLCHAllen37 min
May 28, 1:47 PM CDTSpecial Weather StatementLCHCameron28 min
May 28, 2:03 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Cameron57 min
May 28, 2:06 PM CDTSpecial Marine WarningLCH39 min
May 28, 2:19 PM CDTFlash Flood WarningLCHCalcasieu, Jefferson Davis3 hr
May 28, 2:23 PM CDTSpecial Weather StatementLCHJefferson Davis37 min
May 28, 2:31 PM CDTSpecial Marine WarningLCH59 min
May 28, 2:41 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis34 min
May 28, 2:45 PM CDTSpecial Weather StatementLCHSaint Martin30 min
May 28, 2:48 PM CDTSpecial Marine WarningLCH57 min
May 28, 2:56 PM CDTSpecial Weather StatementLCHVermilion34 min
May 28, 2:59 PM CDTSpecial Weather StatementLCHCalcasieu, Cameron46 min
May 28, 3:04 PM CDTSevere Thunderstorm WarningLCHLafayette, Vermilion41 min
May 28, 3:13 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry32 min
May 28, 3:21 PM CDTSevere Thunderstorm WarningLCHAcadia, Jefferson Davis, Lafayette, Vermilion54 min
May 28, 3:23 PM CDTSpecial Marine WarningLCH97 min
May 28, 3:41 PM CDTSpecial Weather StatementLCHCameron, Vermilion49 min
May 28, 3:46 PM CDTSpecial Weather StatementLCHLafayette, Saint Martin29 min
May 28, 3:50 PM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion29 min
May 28, 3:52 PM CDTSpecial Marine WarningLCH53 min
May 28, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHAcadia, Lafayette, Saint Landry, Saint Martin26 min
May 28, 4:56 PM CDTSpecial Marine WarningLCH17 min

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.